Michigan, 2016

Hail and Damaging Winds in Michigan, September 7, 2016

September 7, 2016 · NWS DTX · 5 events in 2 counties and zones

A couple of of severe thunderstorms developed in Wayne and Washtenaw counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A couple of of severe thunderstorms developed in Wayne and Washtenaw counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 7, 12:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 7, 12:40 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
140 PM EDT WED SEP 7 2016

.AVIATION...

Very moist and unstable airmass across the area will lead to a
numerous scattering of showers and thunderstorms.  Activity will
decrease across the southern sites into the early night but will
remain more active north from ptk to mbs, closer to surface low
pressure center that will track northeast across central lower
michigan and associated cold front.   the cold front will swing
through southern taf sites 12-15z Thursday with little fan fair
expected as most instability will be already shunted to the east.

There will be a wide range of ceilings before cold frontal passage
with mvfr hz/br forming later tonight.

For DTW...surface boundary currently Right over DTW will be focus for
shower and thunderstorm activity for next few hours.  More activity
is expected with very unstable airmass and prime time heating which
should begin to dissipate into the early night.   Some light
fog/haze expect to develop late tonight and last until cold frontal
passage around 15z Thursday.

//DTW Threshold Probabilities...

* Moderate for ceiling 5000 ft or less today and tonight.

* Moderate for thunderstorms through this evening.

&&

.PREV DISCUSSION...
Issued at 1104 AM EDT Wed SEP 7 2016

UPDATE...

The forecast looks to be in pretty good shape, and no significant
changes look to be made at this time. The top of the upper level
ridge over southeast Michigan is slowly getting pinched off and
weakening, and MLcapes building to between 1000-2000 J/kg this
afternoon with little in the way of a cap. A surface
trough/convergent boundary straddling the middle tier of the cwa
should be sufficient to generate scattered to low numerous
coverage (per 12z HRRR), mostly north of M-59. Temperatures close
to the same pace as yesterday (zero to -2 north of M-59/+2 to +4
south as of 15z), thus no big complaints with highs around
90/lower 90s, as 12z dtx sounding revealed an 850 mb temps of 19
C. 0-6 KM bulk shear looks to be mostly below 25 knots, but there
does look to be higher values across Tri- Cities, with downdraft
capes (1000+ J/kg) higher farther southeast. As such, will have
to keep an eye on the building instability, as a stray isolated
marginal severe wet micro-burst can't be totally ruled out late
today.

PREV DISCUSSION...
Issued at 315 AM EDT Wed SEP 7 2016

DISCUSSION...

Very warm and humid airmass remains firmly in place this morning as
indicated by temperatures in the mid to upper 70s and dewpoints
solidly in the low 70s in most areas. Warm/moist southwest flow will
persist through Thursday as the longwave pattern flattens, but
remains largely unchanged over the Great Lakes. The deep trough over
the western US will not progress through the area, but will rather
decrease in amplitude and lift northeast around the subtropical
ridge, flattening it as it does so. As this happens, shortwaves
emanating out of the weakening trough will provide opportunities for
precipitation.

Showers are ongoing this morning along the low-level jet axis and
beneath a region of favorable jet support, mainly over Wisconsin and
Lake Michigan, but also weakly leaking into western Lower MI.
Showers have struggled to make it into Southeast Michigan, but may
find some success before sunrise as the LLJ axis gradually works
east before weakening during the morning. For this, just a chc pop
remains in place for the early morning hours.

High dewpoints, temperatures around 90 degrees, and advection of
steeper lapse rates aloft will likely result in moderate
destabilization by this afternoon. RAP ML CAPE is progged to reach
at least 1500 j/kg. At the same time, mid-level capping is notably
weaker than yesterday, and a developing surface low over the Upper
MS Valley will aid in a strengthening, but still modest (20+kts)
westerly LLJ nosing into the area during the afternoon. No qualms
with guidance such as the HRRR which indicates scattered t-storm
development getting under way in the 19-20z time window. Effective
shear will be quite weak, but a few strong wind gusts of 40 to 50
mph cannot be ruled out, especially with the mean flow behind any
cells that do develop. Heavy downpours a good bet with PWATs up
around 2 inches. High chc pops for this afternoon appropriate for
now, but concerns with regard to coverage and location preclude
going likely. Barring convective development occuring too early in
the day, heat indices are likely to reach 100 degrees in Detroit and
the surrounding urban corridor. A heat advisory has therefore been
issued for the far SE counties.

Dynamic forcing will increase markedly tonight, mainly from the
Saginaw Valley north, where a surface low will track between 00z and
12z Thursday. Categorical pops confined mainly to the waters of Lake
Huron and the immediate Saginaw Valley area. From I-69 south, it
will once again be a case of a rather ill-defined forcing field
mainly focused along the tail end of the LLJ/moisture transport
axis. Envision a scenario in which a slug of rain lifts across
Northern Lower while a corridor of trailing showers settles south
over the CWA, gradually dissipating with time. POPs therefore range
from categorical in the north to just 30 pops near the Ohio border.

Passage of tonight's wave will sufficiently suppress the mid-level
thermal ridge to bring lower, but still warm, temperatures in the
mid 80s on Thursday. Surface moisture will remain in place, however,
ensuring another humid day and heat indices near 90 in the Detroit
Metro area.

Focus for the end of the week turns to the evolution of a strong
corridor of jet energy immediately south of the Aleutian Islands and
subsequent interaction with the remnants of Hurricane Newton,
presently located in the Gulf of California. NWP consensus exists on
a chunk of the remnant energy shearing northeast into SE Michigan
Friday night in advance of the rapidly deepening trough. Strong
isentropic ascent and moisture transport will likely result in a
corridor of moderate rainfall overnight Friday. Although NWP are
struggling with the exact nature of the interaction, a swath of rain
lifting through MI still appears probable. No changes to blended
grids at this time.

MARINE...

A weak frontal boundary will settle into Lake Huron today and
produce light and variable wind while maintaining modest southerly
wind over other marine areas. Wave response will be minor in this
pattern outside of thunderstorms which will be the most impactful
weather element in the forecast today through tonight. A ripple of
stronger low pressure is expected to move along the front tonight,
exit eastward into Thursday morning, and then pull the front through
the region. Light to moderate northwest to west wind will occur post
front through Thursday before weak high pressure arrives Thursday
night into Friday.

HYDROLOGY...

Warm and humid air will continue to stream into SE Michigan today
ahead of a cold front located over the northern Great Lakes and
Midwest. Scattered thunderstorms will be possible mainly during the
mid afternoon into evening, and with greater coverage in the Tri
Cities and northern Thumb region. This activity will be capable of
localized rainfall in the 0.5 to 1 inch range over small areas.

Another round of more numerous showers and thunderstorms will
develop during the day along the cold front to our west. This
activity is expected to move into SE Michigan during the night,
mainly after midnight through mid Thursday morning. Coverage will
again be greater in the Tri Cities and northern Thumb down to about
the I-69 corridor with a weakening trend expected to the south
toward the Ohio border. Rainfall potential will also remain in the
0.5 to 1 inch range but with greater coverage than during the day.
Isolated totals in excess of 1 inch will also be possible and could
lead to minor urban and small stream flooding.

Another larger low pressure system is projected to arrive in the
Great Lakes Friday night. This system is setting up to affect the
area with similar rainfall potential in showers and thunderstorms
Friday night through much of Saturday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening FOR MIZ069-070-075-076-
     082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DRC
UPDATE.......SF
DISCUSSION...JVC
MARINE.......BT
HYDROLOGY....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 7, 11:35 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1235 PM EDT WED SEP 7 2016

MIZ047>049-053>055-060>063-068-080715-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-
1235 AM EDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS NORTH OF M-59.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON, WHICH MAY
CONTINUE THROUGH TONIGHT. AN ISOLATED SEVERE THUNDERSTORM PRODUCING
WIND GUSTS TO 60 MPH IS POSSIBLE THROUGH EARLY EVENING.
OTHERWISE...TORRENTIAL RAINFALL WILL BE THE MAIN HAZARD THROUGH
TONIGHT. STORM MOTION WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCE OF THUNDERSTORMS THURSDAY, THEN AGAIN LATE FRIDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE LIMITED COVERAGE.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080715-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1235 PM EDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON, WHICH MAY
CONTINUE THROUGH TONIGHT. AN ISOLATED SEVERE THUNDERSTORM PRODUCING
WIND GUSTS TO 60 MPH IS POSSIBLE THROUGH EARLY EVENING.
OTHERWISE...TORRENTIAL RAINFALL WILL BE THE MAIN HAZARD THROUGH
TONIGHT. STORM MOTION WILL BE EAST AT 25 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCE OF THUNDERSTORMS THURSDAY, THEN AGAIN LATE
FRIDAYTHROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ069-070-075-076-082-083-080715-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1235 PM EDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS ALONG AND
SOUTH OF M-59.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT. SEE THE LATEST NON-PRECPITATION
STATEMENT FOR DETAIL.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON,
WITH MAY CONTINUE THROUGH TONIGHT. AN ISOLATED SEVERE THUNDERSTORM
PRODUCING WIND GUSTS TO 60 MPH IS POSSIBLE THROUGH EARLY EVENING.
OTHERWISE...TORRENTIAL RAINFALL WILL BE THE MAIN HAZARD THROUGH
TONIGHT. STORM MOTION WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCE OF THUNDERSTORMS THURSDAY, THEN AGAIN LATE
FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE LIMITED COVERAGE.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 7, 1:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
221 PM EDT WED SEP 7 2016

MIZ060-071915-
SHIAWASSEE MI-
221 PM EDT WED SEP 7 2016

...SPECIAL WEATHER STATEMENT...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ST. JOHNS...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAINGSBURG AROUND 250 PM EDT.
  OWOSSO AND PERRY AROUND 300 PM EDT.
  CORUNNA AND MORRICE AROUND 305 PM EDT.
  DURAND AND BANCROFT AROUND 315 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CARLAND...VERNON...
BENNINGTON...JUDDVILLE AND SHAFTSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4313 8436 4313 8393 4278 8392 4278 8436
TIME...MOT...LOC 1820Z 281DEG 27KT 4301 8460

MANN
Special weather statement, Sep 7, 1:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
236 PM EDT WED SEP 7 2016

MIZ076-071915-
WAYNE MI-
236 PM EDT WED SEP 7 2016

...SPECIAL WEATHER STATEMENT...

AT 236 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR DOWNTOWN DETROIT TO NEAR ROMULUS. MOVEMENT
WAS EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  DOWNTOWN DETROIT AROUND 240 PM EDT.
  DEARBORN AROUND 310 PM EDT.
  WYANDOTTE AROUND 315 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
SOUTHGATE...ECORSE... RIVER ROUGE...ALLEN PARK...LINCOLN
PARK...SOUTHWEST DETROIT...MELVINDALE... INKSTER...RIVERVIEW AND
WAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4233 8299 4232 8306 4230 8309 4224 8313
      4217 8313 4225 8344 4236 8307 4234 8295
TIME...MOT...LOC 1836Z 271DEG 17KT 4226 8301 4225 8335

MANN

The radar

The Detroit radar (KDTX), 60 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
September 7, 2:00 PM EST
Where
Wayne County, 0.86 mi NE of Wyandotte
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.210, -83.160

Large tree limb reported down.

Thunderstorm Wind, Washtenaw

When
September 7, 3:07 PM EST
Where
Washtenaw County, 1.23 mi NW of Hudson Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
42.390, -83.940

Numerous trees and power lines reported blown down.

Thunderstorm Wind, Washtenaw

When
September 7, 3:10 PM EST
Where
Washtenaw County, 1.72 mi SE of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.380, -83.880

Multiple trees reported blown down.

Thunderstorm Wind, Wayne

When
September 7, 4:30 PM EST
Where
Wayne County, 2.47 mi NW of Romulus
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.240, -83.420

Wires reported down.

Hail, Wayne

When
September 7, 4:54 PM EST
Where
Wayne County, 2.07 mi N of Woodhaven
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.150, -83.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659000, 659001, 659002, 659003, 658999.